New Mexico, 2020

Drought in New Mexico, September 22 to 30, 2020

September 22 to 30, 2020 · NWS EPZ · 4 events in 4 counties and zones

Drought conditions worsened and spread west across northern Otero County with a very dry monsoon season continuing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Drought conditions worsened and spread west across northern Otero County with a very dry monsoon season continuing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 22, 10:46 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 22, 10:46 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1146 AM MDT Tue Sep 22 2020

...Update for 18Z TAF Cycle...

.AVIATION...18Z TAF CYCLE
VFR conditions expected through forecast period. Winds 200-240 at
06-10KT shifting to 270-320 at 04-08KT after 06Z tonight. Skies
FEW-SCT100-120 with TCU over area mountains this afternoon. Slight
chance of VCSH affecting KTCS this evening, otherwise dry. Hazy
skies due to distant smoke occasionally dropping visibility as
low as 6SM.

&&

.PREV DISCUSSION...300 AM MDT Tue Sep 22 2020...

.SYNOPSIS...
The first several days of Autumn are looking mainly dry and warm
across the Borderland region. Temperatures will run 5 to 10
degrees above average with mostly sunny skies and relatively light
winds. A weak disturbance could bring a few isolated
thunderstorms to the higher terrain of the Gila and Sacramento
mountains the next couple of afternoons, but everywhere else will
stay rain free.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
An area of high pressure will remain in overall control of the
Borderland's weather today. This will keep dewpoints low and most
locations dry. The exception will be the mountains as a small
disturbance moves through this afternoon along a jet max. While
moisture looks very limited, there may be just enough energy and
minimal instability around to develop an isolated shower or storm
over the Gila region into northern Sierra County and the
Sacramento Mountains. The GFS has nothing to do with any precip
chances as it shows zero instability; however, the higher
resolution models continue to develop a couple small cells over
the highlighted areas above. Decided to keep low end PoPs in for
these locations this afternoon with all chances ending just before
sunset.

Temperatures today will warm another degree or two as surface
winds flip around to the west. Expect highs to top out around 4-6
degrees above normal for this time of year. North/northeasterly
flow aloft will try to keep bringing western wildfire smoke into
the area, but westerly surface winds will work to offset it
allowing conditions to not be too terribly hazy. Though still
expect some milkiness to the sky, especially in eastern areas.

&&

.LONG TERM...Wednesday thru Monday...
High pressure aloft will build in from the southwest for most of
the long range period, resulting in a continuation of dry and warm
conditions for the region. As the ridge continues to develop over
the region Wednesday, a weak disturbance in the northerly flow
aloft could spark an isolated thunderstorm or two over the
Sacramento mountains. Models are indicating a shallow layer of
moisture in the mid layers of the atmosphere as this disturbance
drops south across the region. However a lack of instability and
low level moisture will prevent showers and storms from forming
elsewhere. Even over the mountains the coverage of storms will be
extremely limited.

Temperatures will hold steady from Today into Wednesday under the
northerly flow aloft (4 to 6 degrees above normal). Afterwards
the upper flow will eventually shift more zonal in nature as the
ridge expands a bit more towards the east. With general subsidence
under the ridge and plentiful early Fall sunshine, temperatures
will continue warming into the weekend with readings a good 6 to
10 degrees above normal.

Into early next week models are in fairly good agreement on the
evolution of the overall wx pattern across the CONUS with upper
ridging building across the west coast and an anomalous long wave
trough deepening across the east. For us this will allow for the
eventual intrusion of cooler air from the northeast. But that
will likely not occur until we are just outside this extended
forecast window.

&&

.FIRE WEATHER...
An area of high pressure will continue to become more established
over the Borderland throughout the week. Just enough moisture
will stick around to give the mountains a chance of isolated
showers and storms each afternoon through Thursday. These storms
will be capable of producing gusty erratic winds and cloud to
ground lightning strikes. The residual moisture will be pushed out
by the end of the week leaving behind dry conditions and above
normal temperatures. Min RHs through the period will be 10-15% in
the lowlands and 25-30% in the mountains. Vent rates will be very
good to excellent most days, with the exception of poorer rates
today and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 91  62  93  63 /   0   0   0   0
Sierra Blanca           87  59  89  59 /   0   0   0   0
Las Cruces              88  59  89  59 /   0   0   0   0
Alamogordo              89  61  91  59 /   0   0   0   0
Cloudcroft              68  46  70  44 /  10   0  20  20
Truth or Consequences   90  62  89  59 /   0   0  10   0
Silver City             85  58  83  57 /   0   0  20  10
Deming                  90  58  91  58 /   0   0   0   0
Lordsburg               90  60  90  60 /   0   0   0   0
West El Paso Metro      93  65  95  66 /   0   0   0   0
Dell City               90  56  93  57 /   0   0   0   0
Fort Hancock            93  62  96  64 /   0   0   0   0
Loma Linda              85  62  86  61 /   0   0   0   0
Fabens                  90  63  93  64 /   0   0   0   0
Santa Teresa            91  59  92  60 /   0   0   0   0
White Sands HQ          90  64  91  63 /   0   0   0   0
Jornada Range           89  60  90  60 /   0   0   0   0
Hatch                   90  61  91  59 /   0   0   0   0
Columbus                91  62  92  61 /   0   0   0   0
Orogrande               90  60  91  59 /   0   0   0   0
Mayhill                 79  54  79  49 /  10   0  20  20
Mescalero               78  50  79  48 /   0   0  20  20
Timberon                76  50  78  48 /   0   0  20  10
Winston                 83  51  82  48 /  10   0  20  20
Hillsboro               90  59  88  56 /   0   0  20  10
Spaceport               89  60  88  58 /   0   0   0   0
Lake Roberts            84  51  83  49 /  10   0  20  10
Hurley                  87  56  86  55 /   0   0  10   0
Cliff                   91  57  90  56 /   0   0  10   0
Mule Creek              87  57  86  56 /   0   0  10   0
Faywood                 87  59  86  57 /   0   0  20  10
Animas                  92  60  91  59 /   0   0   0   0
Hachita                 90  58  90  57 /   0   0   0   0
Antelope Wells          90  59  90  58 /   0   0   0   0
Cloverdale              86  59  85  59 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

32/27/30
Hazardous weather outlook, Sep 22, 10:07 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Tue Sep 22 2020

NMZ404>413-417-TXZ418>424-231715-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Tue Sep 22 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>403-414>416-231715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1107 AM MDT Tue Sep 22 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are expected Wednesday
afternoon, with occasional lightning strikes and brief heavy
rainfall. Coverage will be sparse and storm activity is not
expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Central Tularosa Basin

When
September 22, 12:00 PM MST to September 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought conditions moved into far eastern areas of the zone on September 22nd.

Drought, Southern Tularosa Basin

When
September 22, 12:00 PM MST to September 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

On September 22nd, Severe(D2) drought conditions moved into far northeastern portions of the zone.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
September 22, 12:00 PM MST to September 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought conditions moved into the entire zone on September 22nd. The Cooperative Observer at Mountain Park reported 1.63 inches of precipitation, which was 0.78 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
September 22, 12:00 PM MST to September 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought moved into the entire zone on September 22nd. The Cooperative Observer at Cloudcroft reported 1.65 inches of precipitation, which was 1.48 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920474, 920475, 920476, 920477.